New York, 2002

Flash Flooding and Damaging Winds in New York, June 27, 2002

June 27, 2002 · NWS ALY · 11 events in 7 counties and zones

Lines of thunderstorms erupted ahead of a cold front, during the afternoon of June 27, across eastern New York. The atmosphere was very unstable, allowing quite a few of the storms to become severe.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Lines of thunderstorms erupted ahead of a cold front, during the afternoon of June 27, across eastern New York. The atmosphere was very unstable, allowing quite a few of the storms to become severe. All of the storm damage in eastern New York was the result of non-tornadic winds. A severe thunderstorm pounded the city of Saratoga Springs causing power outages and major property damage throughout the city. Many traffic lights were knocked out causing traffic probblems. A large tree in Congress Park was knocked down, bringing down telephone and power lines as well as leaving one man trapped inside his car for about half an hour. Thunderstorm winds also knocked down trees and power lines in the town of Newport, Herkimer County, Cambridge in Washington County as well as Niskayuna in Schenectady County. Trees were knocked down in the towns of Mayfield and Gloversville, Fulton County. Powerlines were blown down in the town of Guilderland, Albany County. Another severe thunderstorm not only toppled trees in the town of Eagle Bridge, but damaged some homes in that Washington County town. Training of the storms produced excessive rainfall and localized flash flooding. Street flooding was noted on Maple Avenue in Saratoga Springs, Saratoga County as well as in the town of Middleville, Herkimer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 27, 12:55 AM EST, 12 hours 30 minutes earlier.

Area forecast discussion, Jun 27, 12:55 AM EST, 12 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
155 AM EDT THU JUN 27 2002

.DISC...WL INCLUDE AN ERLY THIS MRNG PD IN ZONES TO CVR ANY
LINGERING PCPN AT ZONE ISSUANCE TIME ARND 300 AM. NXT RND OF
SHRA/TSRA WL BE AHD OF CDFNT WHICH MOVS INTO XTRM WRN NY AND ST
LAWRENCE VLY 18Z TO 21Z AND THEN INTO SE NY AND CNTRL NEW ENG BY
06Z. WL THUS MTN SHRA/TSRA AS MAINLY THIS AFT AND END PCPN SHRTLY
AFT MIDNIGHT WITH FROPA. WL CALL FOR HI TMPS IN LOW TO MID 80S TDY
AS NOT CONVINCED THERE WL BE ALLOT OF SUN BASED ON SAT PICS AND
CONVECTIVE DEBRIS. ALSO WITH VRY UNSTABLE AIRMASS IN PLC ACRS
RGN...CU DVLPMNT SHLD TAKE PLC READILY WITH ANY SFC HTG. CAPES IN
1000 TO 2000 J/KG RNG AND SR HELICITY IN 50-100 RNG ENOF TO SUPPORT
AT LEAST MINOR MAGLENTA SVR THIS AFT. OTHR CNCRN WL BE HYDRO WHICH
WL BE DISCUSSED IN HYDRO STATUS AS TRAINING OF CELLS OVR AREAS
HARDEST HIT WED NAMELY DUTCHESS AND HERKIMER COUNTIES CLD PRODUCE
LOCALIZED FLOODING.

ONC FNTL BNDRY CLRS AREA FRI MRNG THINGS WL DRY OUT AND MCH LWR
HUMIDITY FRI AFT WITH NW BREEZE AND COOLER CNDTNS FRI NGHT WITH RDGS
IN ADIRONDACKS IN 40S. DRY WX SHLD THEN PERSIST THRU ERLY NXT WEEK.

.HYDRO STATUS...LCL HVY RAIN W TSTMS DURG LATE AFT AND OVRNGHT HRS
PRODUCED AMTS WHICH EXCEEDED 2 INCHES IN A FEW AREAS IN DUTCHESS AND
HERKIMER COUNTIES. AS BCK EDGE OF PCPN SHIELD IS PROGRESSIVE WL NOT
PUT UP A FLOOD WATCH WITH THIS PACKAGE AS AREAS HIT BY HEAVY PCPN VRY
LOCALIZED. WL XPCT SOM HVY RAIN TDY ESPCLY WITH PWS IN 1.75 TO 2.0
INCH RNG AND DAYSHIFT WL HAV TO KEEP A CLOSE WATCH ON ANY TRAINING OF
CELLS ESPCLY DURG AFT AND EVNG HRS. FFG GNRLY 2 TO 3 IN/HR...2.7 TO
4.2 IN/3HR...AND 3.0 TO 4.6 IN/6HR. SMALL STREAMS AND CREEKS WLD BE
MAIN CNCRN FM MID TO LATE AFT THRU ERLY FRI MRNG.

.ALY...NONE.

In the hours before

Local storm report, Jun 27, 9:03 AM EST, 4 hours 22 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1002AM     THU JUN 27 2002
#1 0000001 000
KWPY WLSR KWAP AP30
05123    FILE 28   WESTCHESTER COUNTY DPS                    JUN 27-02
TO       ALL WESTCHESTER COUNTY PDS AND SURROUNDING AGENCIES

         THE SAW MILL RIVER PARKWAY HAS BEEN RE-OPENED.

         THANK YOU FOR YOUR ASSISTANCE.

AUTH SGT M LAVIN                    MINER/1000
OPER - MINER,MARGARET L               1001
Special weather statement, Jun 27, 10:30 AM EST, 2 hours 55 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
272300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1130 AM EDT THU JUN 27 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND...

SHOWERS AND THUNDERSTORMS BEGAN DEVELOPING ACROSS CENTRAL NEW YORK
AND NORTHERN PENNSYLVANIA LATE THIS MORNING.

THESE SHOWERS AND THUNDERSTORMS WILL MOVE EAST...AND MORE WILL
DEVELOP ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND
THROUGH THIS AFTERNOON AND EVENING.

IT IS POSSIBLE THAT SOME THUNDERSTORMS WILL BECOME SEVERE...AND
CONTAIN DAMAGING GUSTY WINDS...VERY HEAVY RAIN...AND HAIL.
FREQUENT LIGHTNING IS ALSO LIKELY IN THESE STORMS.

THE ATMOSPHERE WILL REMAIN VERY HUMID AND UNSTABLE INTO THE EVENING
HOURS.  TOWARD MIDNIGHT...THE SEVERE WEATHER THREAT WILL DIMINISH...
AS A COLD FRONT PASSES THROUGH THE REGION...AND PULLS DRIER AIR INTO
EASTERN NEW YORK AND WESTERN NEW ENGLAND FOR FRIDAY AND THE WEEKEND.

NOW IS A GOOD TIME TO REVIEW YOUR PLANS...CONCERNING WHAT TO DO IN
THE EVENT OF SEVERE WEATHER.  STAY ALERT FOR CHANGING WEATHER
CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE
MEDIA FOR THE LATEST STATEMENTS AND FORECASTS.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED LATER IN THE DAY.

BACH

The radar

The Albany radar (KENX), 59 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Saratoga

When
June 27, 1:25 PM EST
Where
Saratoga County, Saratoga Spgs
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
43.083, -73.800

Thunderstorm Wind, Washington

When
June 27, 2:13 PM EST
Where
Washington County, Cambridge
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.033, -73.383

Thunderstorm Wind, Herkimer

When
June 27, 2:50 PM EST
Where
Herkimer County, Newport
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.183, -75.017

Thunderstorm Wind, Fulton

When
June 27, 3:20 PM EST
Where
Fulton County, Mayfield
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -74.267

Thunderstorm Wind, Fulton

When
June 27, 3:20 PM EST
Where
Fulton County, Gloversville
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.050, -74.350

Flash Flood, Saratoga

When
June 27, 4:34 PM EST to 5:34 PM EST
Where
Saratoga County, Saratoga Spgs
Reported by
LAW ENFORCEMENT
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Thunderstorm Wind, Washington

When
June 27, 4:45 PM EST
Where
Washington County, Eagle Bridge
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.950, -73.400

Flash Flood, Herkimer

When
June 27, 4:52 PM EST to 5:52 PM EST
Where
Herkimer County, Middleville
Reported by
TRAINED SPOTTER
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Thunderstorm Wind, Schenectady

When
June 27, 5:10 PM EST
Where
Schenectady County, Niskayuna
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.783, -73.833

Thunderstorm Wind, Rensselaer

When
June 27, 5:15 PM EST
Where
Rensselaer County, Buskirk
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.950, -73.433

Thunderstorm Wind, Albany

When
June 27, 5:15 PM EST
Where
Albany County, Guilderland
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.717, -73.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305349, 5305350, 5305351, 5305352, 5305353, 5305354, 5305359, 5305355, 5305356, 5305357, 5305358.